Journal of Mathematical Sciences

, Volume 83, Issue 2, pp 165–174 | Cite as

Controllability in a filled domain for the multidimensional wave equation with a singular boundary control

  • S. A. Avdonin
  • M. I. Belishev
  • S. A. Ivanov


In accordance with the demands of the so-called local approach to inverse problems, the set of “waves” uf (·, T) is studied, where uf (x,t) is the solution of the initial boundary-value problem utt−Δu=0 in Ω×(0,T), u|t<0=0, u|∂Ω×(0,T)=f, and the (singular) control f runs over the class L2((0,T); H−m (∂Ω)) (m>0). The following result is established. Let ΩT={x ∈ Ω : dist(x, ∂Ω)<T)} be a subdomain of Ω ⊂ ℝn (diam Ω<∞) filled with waves by a final instant of time t=T, let T*=inf{T : ΩT=Ω} be the time of filling the whole domain Ω. We introduce the notation Dm=Dom((−Δ)m/2), where (−Δ) is the Laplace operator, Dom(−Δ)=H2(Ω)∩H 0 1 (Ω);D−m=(Dm)′;D−mT)={y∈D−m:supp y ⋐ ΩT. If T<T., then the reachable set R m T ={ut(·, T): f ∈ L2((0,T), H−m (∂Ω))} (∀m>0), which is dense in D−mT), does not contain the class C 0 T). Examples of a ∈ C 0 , a ∈ R m T , are presented.


Inverse Problem Wave Equation Laplace Operator Boundary Control Local Approach 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Literature Cited

  1. 1.
    M. I. Belishev, “Boundary control and wave field continuation”, Preprint LOMI P-1-90 (1990).Google Scholar
  2. 2.
    S. A. Avdonin, M. I. Belishev, and S. A. Ivanov, “Boundary control and the inverse matrix problem for the equation ytt−yxx+V(x)y=0”,Mat. Sb.,182, No. 3, 307–331 (1991).Google Scholar
  3. 3.
    M. I. Belishev and Y. V. Kurylev, “Boundary control, wave field continuation, and inverse problems for the wave equation”,Computer Math. Applic.,22, No. 4/5, 27–52 (1991).CrossRefMathSciNetGoogle Scholar
  4. 4.
    D. L. Russell, “Controllability and stabilizability theory for linear partial differential equations: recent progress and open questions”,SIAM Rev.,20, No. 4, 639–739 (1978).CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    A. G. Butkovskii,Methods of the Theory of Optimal Control by Distributed Systems [in Russian], Moscow (1975).Google Scholar
  6. 6.
    C-Bardos, G. Lebeau, and J. Rauch, “Contrôle et stabilisation dans les problèms hyperboliques”,Appendice II in J. L. Lions, Côntrolabilité Exacte. Perturbations et Stabilisation de Systèmes Distribues, Vol. 1, Paris (1988).Google Scholar
  7. 7.
    S. A. Avdonin and S. A. Ivanov,Controllability of Systems with Distributed Parameters and the Sets of Exponents [in Russian], Kiev (1989).Google Scholar
  8. 8.
    J. L. Lions, “Côntrolabilité exacte des systèmes distribues”,Comptes Rendus Ser.,302, No. 13, 471–475 (1986).MATHGoogle Scholar
  9. 9.
    S. A. Avdonin, M. I. Belishev, and S. A. Ivanov, “The Dirichlet control problem in a filled domain for the multidimensional wave equation”,Avtomatika, No. 2, 86–90 (1991).Google Scholar
  10. 10.
    C. Bardos, G. Lebeau, and J. Rauch, “Sufficient conditions for the observation, control, and stabilization of a wave from the boundary”,SIAM J. Control Optim (to appear).Google Scholar
  11. 11.
    O. Yu. Emmanuilov, “Precise controllability for hyperbolic equations”,Avtomatika, No. 3, 11–13 (1990)Google Scholar
  12. 12.
    A. Haraux, “A generalized internal control for the wave equation in a rectangle”,J. Math. Anal. Appl.,153, No. 1, 190–216 (1990).CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    I. Lasiecka, J. L. Lions, and R. Triggiani, “Nonhomogeneous boundary-value problem for second order hyperbolic operator”,J. Math. Pures Appl.,65, No. 2, 149–192 (1986).MathSciNetGoogle Scholar
  14. 14.
    J. L. Lions and E. Margenes,Inhomogeneous Boundary Problems and Their Applications [Russian translation], Moscow (1971).Google Scholar
  15. 15.
    D. L. Russel, “Boundary-value control theory for the higher-dimensional wave equation”,SIAM J. Control,9, No. 1, 29–42 (1971).CrossRefMathSciNetGoogle Scholar
  16. 16.
    E. M. Landis, “On some properties of the solutions of elliptic equations”,Dokl. Akad. Nauk SSSR,107, No. 5, 640–643 (1956).MATHMathSciNetGoogle Scholar
  17. 17.
    N. A. Aronzain, “Umique continuation theorem for solution of elliptic partial differential equations or inequalities of second order”,J. Math. Pure Appl.,36 235–249 (1957).MathSciNetGoogle Scholar
  18. 18.
    H. Bateman and A. Erdelyi,Higher Transcendental Functions, Vol. 2, London (1953).Google Scholar
  19. 19.
    F. W. J. Olver,Asymptotics and Special Functions, London (1974).Google Scholar

Copyright information

© Plenum Publishing Corporation 1996

Authors and Affiliations

  • S. A. Avdonin
  • M. I. Belishev
  • S. A. Ivanov

There are no affiliations available

Personalised recommendations